A person itching their head surrounded by fire.

Allergic to Restasis

Restasis is an immunomodulating drug that helps decrease inflammation and dry eyes. After lubricating eye drops, it is the second thing my optometrist recommended for my chronic dry eye.

My first week

During the first week of my using the Restasis eye drops, I began noticing hives appearing on my arm. Initially, I thought they were bug bites or that it was an allergic reaction to some lotion or other topical body moisturizer.

As I continued with my prescribed usage of the drops, I began noticing I was also starting to get hives on my neck and chest. I was getting worried and stripped my bed and deep cleaned my room in case there was any irritant present. I also stopped using all moisturizers and stopped using fabric softeners.

Shortly after I’d put in my eye drops, I would also have to take some Benadryl. However, it still hadn’t occurred to me that the eye drops could be causing a reaction.

Connecting the dots

At this point I’d been putting in the eye drops twice a day for a week and a half. I began searching my mind for any new things in my life that could be causing this. While it crossed my mind that it could be the eye drops, I didn’t consider this seriously, as I’d never experienced any allergic reaction to any medications in the past.

It is when I began experiencing swelling and intense itching within 10 minutes of putting in the eye drops that I began to connect the dots. Along with the swelling and itching, I was having trouble breathing and felt dizzy and confused.

Stopping Restasis

So I called my optometrist and shared with her that I suspect it may be because of the Restasis. She said that allergic reactions to Restasis are not very common and it was most likely something else. Regardless, she recommended that I discontinue the eye drops for one week and monitor my symptoms. And depending on how that goes, we can figure out how to proceed with my treatment.

I had no new symptoms since I stopped putting in the eye drops. Within a couple of days the swelling decreased, and the itchiness started to decrease as well. After a few days the hives were healing, and I had no new allergy symptoms.

Since then I’ve spoken to my optometrist, and she said that she will continue monitor my symptoms and we can try other prescription eye drops in the future.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The ChronicDryEye.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.